Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2015, Article ID 286487, 11 pages
http://dx.doi.org/10.1155/2015/286487
Research Article

Stability Analysis of Gravity Currents of a Power-Law Fluid in a Porous Medium

1Dipartimento di Ingegneria Civile, Ambiente Territorio e Architettura (DICATeA), Università di Parma, 43124 Parma, Italy
2Dipartimento di Ingegneria Civile, Chimica, Ambientale e dei Materiali (DICAM), Università di Bologna, 40136 Bologna, Italy

Received 7 April 2015; Accepted 21 May 2015

Academic Editor: F. M. Mahomed

Copyright © 2015 Sandro Longo and Vittorio Di Federico. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. J. Bear, Dynamics of Fluids in Porous Media, Dover, New York, NY, USA, 1988.
  2. H. E. Huppert and A. W. Woods, “Gravity-driven flows in porous layers,” Journal of Fluid Mechanics, vol. 292, pp. 55–69, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. G. I. Barenblatt, Scaling, Self-Similarity, and Intermediate Asymptotics, vol. 14 of Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, UK, 1996. View at Publisher · View at Google Scholar · View at MathSciNet
  4. A. C. Fowler, Mathematical Models in the Applied Science, Cambridge University Press, Cambridge, UK, 1997.
  5. S. Lyle, H. E. Huppert, M. Hallworth, M. Bicle, and A. Chadwick, “Axisymmetric gravity currents in a porous medium,” Journal of Fluid Mechanics, vol. 543, pp. 293–302, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  6. A. W. Woods and R. Mason, “The dynamics of two-layer gravity-driven flows in permeable rock,” Journal of Fluid Mechanics, vol. 421, pp. 83–114, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  7. D. Vella and H. E. Huppert, “Gravity currents in a porous medium at an inclined plane,” Journal of Fluid Mechanics, vol. 555, pp. 353–362, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. M. J. Golding and H. E. Huppert, “The effect of confining impermeable boundaries on gravity currents in a porous medium,” Journal of Fluid Mechanics, vol. 649, pp. 1–17, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. D. Pritchard, A. W. Woods, and A. J. Hogg, “On the slow draining of a gravity current moving through a layered permeable medium,” Journal of Fluid Mechanics, vol. 444, pp. 23–47, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. S. Longo, V. Di Federico, L. Chiapponi, and R. Archetti, “Experimental verification of power-law non-Newtonian axisymmetric porous gravity currents,” Journal of Fluid Mechanics, vol. 731, article R2, pp. 1–12, 2013. View at Publisher · View at Google Scholar · View at Scopus
  11. V. Di Federico, S. Longo, L. Chiapponi, R. Archetti, and V. Ciriello, “Radial gravity currents in vertically graded porous media: theory and experiments for Newtonian and power-law fluids,” Advances in Water Resources, vol. 70, pp. 65–76, 2014. View at Publisher · View at Google Scholar · View at Scopus
  12. S. E. King and A. W. Woods, “Dipole solutions for viscous gravity currents: theory and experiments,” Journal of Fluid Mechanics, vol. 483, pp. 91–109, 2003. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. J. S. Mathunjwa and A. J. Hogg, “Freely draining gravity currents in porous media: dipole self-similar solutions with and without capillary retention,” European Journal of Applied Mathematics, vol. 18, no. 3, pp. 337–362, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. R. E. Grundy and R. McLaughlin, “Eigenvalues of the Barenblatt-Pattle similarity solution in nonlinear diffusion,” Proceedings of the Royal Society of London. Series A. Mathematical and Physical Sciences, vol. 383, no. 1784, pp. 89–100, 1982. View at Publisher · View at Google Scholar · View at MathSciNet
  15. J. S. Mathunjwa and A. J. Hogg, “Self-similar gravity currents in porous media: linear stability of the Barenblatt-Pattle solution revisited,” European Journal of Mechanics B: Fluids, vol. 25, no. 3, pp. 360–378, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. G. I. Barenblatt, M. Bertsch, A. E. Chertock, and V. M. Prostokishin, “Self-similar intermediate asymptotics for a degenerate parabolic filtration-absorption equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 97, no. 18, pp. 9844–9848, 2000. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. A. Chertock, “On the stability of a class of self-similar solutions to the filtration-absorption equation,” European Journal of Applied Mathematics, vol. 13, no. 2, pp. 179–194, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. V. Di Federico, R. Archetti, and S. Longo, “Similarity solutions for spreading of a two-dimensional non-Newtonian gravity current in a porous layer,” Journal of Non-Newtonian Fluid Mechanics, vol. 177-178, pp. 46–53, 2012. View at Publisher · View at Google Scholar · View at Scopus
  19. V. Di Federico, R. Archetti, and S. Longo, “Spreading of axisymmetric non-Newtonian power-law gravity currents in porous media,” Journal of Non-Newtonian Fluid Mechanics, vol. 189-190, pp. 31–39, 2012. View at Publisher · View at Google Scholar · View at Scopus
  20. V. Ciriello and V. Di Federico, “Similarity solutions for flow of non-Newtonian fluids in porous media revisited under parameter uncertainty,” Advances in Water Resources, vol. 43, pp. 38–51, 2012. View at Publisher · View at Google Scholar · View at Scopus
  21. R. B. Bird, W. E. Stewart, and E. N. Lightfoot, Transport Phenomena, John Wiley & Sons, New York, NY, USA, 1960.
  22. J. P. Pascal and H. Pascal, “Similarity solutions to some gravity flows of non-Newtonian fluids through a porous medium,” International Journal of Non-Linear Mechanics, vol. 28, no. 2, pp. 157–167, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  23. V. Di Federico, M. Pinelli, and R. Ugarelli, “Estimates of effective permeability for non-Newtonian fluid flow in randomly heterogeneous porous media,” Stochastic Environmental Research and Risk Assessment, vol. 24, no. 7, pp. 1067–1076, 2010. View at Publisher · View at Google Scholar · View at Scopus
  24. K. F. Riley, M. P. Hobson, and S. J. Bence, Mathematical Methods for Physics and Engineering, Cambridge University Press, Cambridge, UK, 2006.
  25. E. C. Titchmarsh, Eigenfunction Expansions Associated with Second-Order Differential Equations: I, Clarendon Press, Oxford, UK, 1962.
  26. J. W. Brown and R. V. Churchill, Fourier Series and Boundary Value Problems, McGraw-Hill, 6th edition, 2001.
  27. H. F. Weinberger, A First Course in Partial Differential Equations, Dover, New York, NY, USA, 1995. View at MathSciNet
  28. C. A. Fletcher, Computational Techniques for Fluid Dynamics, Springer, Berlin, Germany, 1988. View at Publisher · View at Google Scholar